OK, so my doc said that triptans like Zomig cause rebound headaches. And since one pill works, he refuses to give me more than three a week to force me to follow his directions to not use them more than three days in a week. I have 2 questions. One is: how can I convince him he's wrong, or do I just have to find a new doctor? The other is: in the meanwhile what can I buy without a prescription to take when my Zomig is gone? Thanks, Franny.
You probably can't convince your doctor that he's wrong because he's not. Research has repeatedly shown that triptans such as Zomig can indeed cause medication overuse headache, aka rebound.
As for something to take after you run out of Zomig, nobody can safely answer that question via the Internet because all of your medications and all of your health issues must be taken into account. There's also another issue, a subcategory of medication overuse headache - medication-overuse headache attributed to combination of acute medications. Acute medications are those we take for relief when we get a migraine. What that means is that switching or rotating different medications won't help avoid medication overuse headache. It all boils down to how many days per week we take acute medications for migraine relief. Most experts recommend limiting acute migraine medication use to two or three days a week, no more.
This puts people with migraine in an extremely difficult situation. Of course we want relief, but at what cost? After we've used acute medications three days in one week, unless we want to find ourselves in a nasty medication overuse cycle, the best we can do is use anti-emetics to treat the nausea and vomiting, and try to sleep. Sleep is a natural migraine abortive.
There's another important issue here too. If we have three or more migraines a month, or if our migraines are especially severe and debilitating, it's recommended that we work with our doctors on finding effective preventive treatment. Effective preventive treatments work to reduce the number of migraines we have as well as their severity.
Here are some articles for you:
- Medication Overuse Headache - When the Remedy Backfires
- How Can I Avoid Overusing Migraine and Headache Medications?
- Migraine and Headache Prevention – So Many Options
Thanks for your question,
David Watson, MD, and Teri Robert
About Ask the Clinician:
Dr. David Watson is a UCNS certified migraine and headache specialists and director of the Headache Center at West Virginia University. He and Lead Health Guide Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about _ Dr. Watson_ or more about _** Teri Robert** _.
If you have a question, please click** HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM**. Please do not submit questions via email, private message, or blog comments. Thank you.
|**_Please note: We cannot diagnose, suggest specific treatment, or handle emergencies via the Internet. Please do not ask us to diagnose; see your physician for diagnosis._** For an overview of how we can help and questions we can and can't answer, please see _**[Seeking Migraine and Headache Diagnoses and Medical Advice](http://www.healthcentral.com/migraine/c/9924/162100/migraine-headache-diagnosing)** _.|
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.